Alert archive / Minnesota / Frost Advisories in 2018
Frost Advisory 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this frost advisory at Sep 5, 2018, 3:42 PM CDT for 9 counties in Minnesota. It took effect at Sep 6, 2018, 4:00 AM CDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2018, 3:42 PM CDT (20:42 UTC)
- In effect from
- Sep 6, 2018, 4:00 AM CDT
- Expired
- Sep 6, 2018, 7:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Grand Forks, ND
Counties Beltrami County, MN, Clearwater County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Polk County, MN, Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 124 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -205 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
293 WWUS73 KFGF 052042 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 342 PM CDT Wed Sep 5 2018 MNZ008-013>015-061200- /O.NEW.KFGF.FZ.W.0001.180906T0900Z-180906T1200Z/ East Marshall-Pennington-Red Lake-East Polk- Including the cities of Newfolden, Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, and Erskine 342 PM CDT Wed Sep 5 2018 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 7 AM CDT THURSDAY... The National Weather Service in Grand Forks has issued a Freeze Warning...which is in effect from 4 AM to 7 AM CDT Thursday. * TEMPERATURES...as low as 30 degrees. * TIMING...Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ MNZ001-002-004>007-009-016-017-022-023-061200- /O.NEW.KFGF.FR.Y.0002.180906T0900Z-180906T1200Z/ West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- North Beltrami-North Clearwater-South Beltrami-Mahnomen- South Clearwater- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Red Lake, Redby, Ponemah, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, and Upper Rice Lake 342 PM CDT Wed Sep 5 2018 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 7 AM CDT THURSDAY... The National Weather Service in Grand Forks has issued a Frost Advisory...which is in effect from 4 AM to 7 AM CDT Thursday. * TEMPERATURES...33 to 36. * TIMING...Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
1 follow-up statement
318 WWUS73 KFGF 061201 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 701 AM CDT Thu Sep 6 2018 MNZ008-013>015-061315- /O.EXP.KFGF.FZ.W.0001.000000T0000Z-180906T1200Z/ East Marshall-Pennington-Red Lake-East Polk- Including the cities of Newfolden, Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, and Erskine 701 AM CDT Thu Sep 6 2018 ...FREEZE WARNING WILL EXPIRE AT 7 AM CDT THIS MORNING... Cloud cover is moving into the area this morning, helping to boost temperatures again. $$ MNZ001-002-004>007-009-016-017-022-023-061315- /O.EXP.KFGF.FR.Y.0002.000000T0000Z-180906T1200Z/ West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- North Beltrami-North Clearwater-South Beltrami-Mahnomen- South Clearwater- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Red Lake, Redby, Ponemah, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, and Upper Rice Lake 701 AM CDT Thu Sep 6 2018 ...FROST ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING... Cloud cover is moving into the area this morning, helping to boost temperatures again. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at Sep 5, 12:59 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Sep 5, 12:59 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1259 PM CDT Wed Sep 5 2018 .UPDATE... Issued at 1257 PM CDT Wed Sep 5 2018 Subsidence was occurring over eastern ND as mid level clouds over south central ND was dissipating. going forecast looks good. No other change at this update. UPDATE Issued at 959 AM CDT Wed Sep 5 2018 Satellite indicated a band of mid level clouds over south central ND. Clouds were dissipating as they move east into southeast ND. Adjusted sky conditions to match satellite. No other changes at this update. UPDATE Issued at 628 AM CDT Wed Sep 5 2018 Clouds are still taking their time exiting the southern half of the FA. Meanwhile, it has cleared across the far northwest FA, and Cando and Langdon have dipped into the middle 30s. && .SHORT TERM...(Today and tonight) Issued at 414 AM CDT Wed Sep 5 2018 The surface high is centered over southern Saskatchewan early this morning, where temperatures there are in the lower 30s already, and there are still around 4 hours until sunrise. Clear skies are moving into portions of Towner and Cavalier counties, with temperatures at Cando and Langdon in the lower 40s. Should easily see these areas pit out in the upper 30s with some patchy frost. There are some thicker areas of clouds yet, but expect to see abundant sunshine today. It will stay on the cool side with fairly low wind speeds. Challenge tonight will be the frost potential once again. With the surface high shifting into Minnesota by morning, the best chances for frost should be across portions of northwest Minnesota. Would think the traditional chilly spots from eastern Marshall County, down through Red Lake, Pennington, and east Polk could see areas of frost. Portions of the northern and central Red River Valley should be chilly too. Will take a closer look at this through the day today. .LONG TERM...(Thursday through Tuesday) Issued at 414 AM CDT Wed Sep 5 2018 Thursday will start seasonably chilly as surface high pressure moves into Minnesota. This will allow winds to calm within a dry air mass characterized by dew points into the 30s. Maximum radiational cooling is expected under these conditions allowing temperatures to dip close to their dew point counterparts. There is the wild card of high clouds moving in from the west which would serve to cease cooling. Best chance for these clouds will be west of the Red River. With temperatures potentially getting into the lower to mid 30s, the season's first decent shot at frost could be possible with best chances in northwestern Minnesota north of US Highway 2. The rest of Thursday will be pleasant with highs in the lower 70s and a breeze building out of the south. A chance for showers/thundershowers develops in northeast North Dakota Thursday overnight as a warm front/WAA sets up near the international border. These chances linger near the border into Friday as the warm front moves deeper into Canada. Breezy winds out of the south/southeast develop Friday turning gusty on Saturday. Southerly gusts to 30 mph, possibly higher, are expected during the day Saturday mainly for the Red River Valley and eastern North Dakota. This comes ahead of a surface trough expected to move through the region from the west Sunday. The chance for scattered thunderstorms accompany this trough Sunday. While severe weather chances are not quite zero, a narrow corridor of marginal instability and an unimpressive wind field keeps chances small at the moment. Monday is expected to be dry and mild behind the trough under a building shortwave ridge. Mid to late next week is looking more active than in previous runs. Model consensus suggests zonal flow aloft turns more southwesterly with low level southerly flow drawing moisture and higher theta-e content back into the region. Embedded shortwaves moving within the flow will reintroduce chances for showers and thunderstorms. While it is too early to mention specific values of instability and wind shear, general consensus between models does collocate moderate values of each back into the region, more notably on Tuesday ahead of a decently strength wave. While confidence in impactful weather is low at the moment, will be monitoring for the chance of more active weather mid next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1257 PM CDT Wed Sep 5 2018 VFR conditions were across the area with essentially a clear sky. Some cirrus was over the far southeast zones. Also mid level clouds over south central ND were dissipating as they move into eastern ND. Expect VFR conditions for today and tonight. However some fog will be possible over northwest MN for later tonight. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JH SHORT TERM...Godon LONG TERM...CJ AVIATION...JH
Hazardous weather outlook, Sep 5, 4:20 AM CDT, 11 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 420 AM CDT Wed Sep 5 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-060930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 420 AM CDT Wed Sep 5 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Patchy early morning frost is possible from Langdon to Cando. Frost is possible again tonight, especially across northwest Minnesota. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible at times from Thursday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 3:42 PM CDT | Freeze Warning | FGF | Marshall, Pennington, Polk, Red Lake | 15 hr |
Nearby
Frost Advisories in Minnesota, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.